Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 44, NWS Blacksburg, VA

July 22, 2008Bedford County, Botetourt County, Rockbridge County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 22, 2008, 9:42 PM EDT for Bedford County, Botetourt County, Rockbridge County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 9:42 PM EDT (01:42 UTC)
Expired
Jul 23, 2008, 3:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, VA, Botetourt County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 11:30 PM EDTFLASH FLOODFincastle, VASEVERAL ROAD CLOSED IN BOTETOURT COUNTY. ROUTE 220 HAD 3.5 FEET OF WATER AND STALLED CARS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 230143
FFWRNK
VAC019-023-163-230745-
/O.NEW.KRNK.FF.W.0044.080723T0142Z-080723T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
942 PM EDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTH CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 345 AM EDT WEDNESDAY.

* AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRINGWOOD...SEDALIA...LITHIA...FINCASTLE...BUCHANAN...BIG
  ISLAND AND ARCADIA.

ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3752 7933 3744 7939 3736 7992 3747 8003
      3753 7999 3755 7997 3756 7997 3759 7996
      3761 7946

$$

AMS
4 follow-up statements
000 
WGUS71 KRNK 230251
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT TUE JUL 22 2008

VAC019-023-163-230745-
/O.CON.KRNK.FF.W.0044.000000T0000Z-080723T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOTETOURT VA-BEDFORD VA-ROCKBRIDGE VA-
1042 PM EDT TUE JUL 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
SOUTHERN ROCKBRIDGE...NORTHWESTERN BEDFORD AND SOUTHERN BOTETOURT
COUNTIES...

AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF WEAKENING THUNDERSTORMS PRODUCING VERY HEAVY 
RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BUCHANAN...SPRINGWOOD...BIG ISLAND AND ARCADIA. CREEKS WHICH WILL 
LIKELY FLOOD INCLUDE BACK CREEK...INCLUDING LITHIA ROAD...MILLER 
CREEK...AND BECKNER BRANCH. ALSO THE HEADWATERS OF TINKER 
CREEK...FROM DALEVILLE TO CLOVERDALE...AND BUFFALO CREEK IN 
CLOVERDALE. LOCALIZED FLOODING OF SMALL CREEKS AROUND THE PEAKS OF 
OTTER IS ALSO LIKELY. 

RADAR ESTIMATES 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS A LARGE 
PORTION OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF AROUND 
AN INCH IS POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3752 7933 3744 7939 3736 7992 3747 8003
      3753 7999 3755 7997 3756 7997 3759 7996
      3761 7946

$$

JJ
000 
WGUS71 KRNK 230401
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 PM EDT TUE JUL 22 2008

VAC019-023-163-230745-
/O.CON.KRNK.FF.W.0044.000000T0000Z-080723T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOTETOURT VA-BEDFORD VA-ROCKBRIDGE VA-
1156 PM EDT TUE JUL 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
SOUTHERN ROCKBRIDGE...NORTHWESTERN BEDFORD AND SOUTHERN BOTETOURT
COUNTIES...

AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BUCHANAN...SPRINGWOOD...BIG ISLAND AND ARCADIA. CREEKS WHICH WILL 
LIKELY FLOOD INCLUDE BACK CREEK...INCLUDING LITHIA ROAD...MILLER 
CREEK...AND BECKNER BRANCH. ALSO THE HEADWATERS OF TINKER 
CREEK...FROM DALEVILLE TO CLOVERDALE...AND BUFFALO CREEK IN 
CLOVERDALE. LOCALIZED FLOODING OF SMALL CREEKS AROUND THE PEAKS OF 
OTTER IS ALSO LIKELY. 

RADAR ESTIMATES 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS A LARGE 
PORTION OF THE WARNED AREA. LITTLE ADDITIONAL RAINFALL IS EXPECTED 
IN THE WARNED AREA THROUGH THE REMAINDER OF THE NIGHT. 
HOWEVER...RUNOFF FROM RAIN THIS EVENING COULD CREATE FLOOD PROBLEMS 
THROUGH THE EARLY MORNING HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3752 7933 3744 7939 3736 7992 3747 8003
      3753 7999 3755 7997 3756 7997 3759 7996
      3761 7946

$$

RCS
000 
WGUS71 KRNK 230544
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 AM EDT WED JUL 23 2008

VAC019-023-163-230745-
/O.CON.KRNK.FF.W.0044.000000T0000Z-080723T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOTETOURT VA-BEDFORD VA-ROCKBRIDGE VA-
138 AM EDT WED JUL 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
SOUTHERN ROCKBRIDGE...NORTHWESTERN BEDFORD AND SOUTHERN BOTETOURT
COUNTIES...

AT 137 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
ROADS WERE CLOSED ACROSS BOTETOURT COUNTY TUESDAY EVENING. AS OF 
MIDNIGHT...LAW ENFORCEMENT WAS NOT AWARE OF ANY ROAD CLOSURES. WITH 
RUN-OFF STILL OCCURRING IN RURAL AREAS...WILL CONTINUE THE WARNING. 
MORE LIGHT RAIN IS EXPECTED TO CROSS THE WARNED AREA THROUGH 300 AM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRINGWOOD...
BUCHANAN...BIG ISLAND AND ARCADIA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3752 7933 3744 7939 3736 7992 3747 8003
      3753 7999 3755 7997 3756 7997 3759 7996
      3761 7946

$$

RCS
000 
WGUS71 KRNK 230739
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EDT WED JUL 23 2008

VAC019-023-163-230749-
/O.EXP.KRNK.FF.W.0044.000000T0000Z-080723T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOTETOURT VA-BEDFORD VA-ROCKBRIDGE VA-
339 AM EDT WED JUL 23 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 AM EDT FOR SOUTHERN
ROCKBRIDGE...NORTHWESTERN BEDFORD AND SOUTHERN BOTETOURT COUNTIES...

CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE. NO ROAD CLOSURES WERE REPORTED. 

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3752 7933 3744 7939 3736 7992 3747 8003
      3753 7999 3755 7997 3756 7997 3759 7996
      3761 7946

$$

RCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 7:39 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 7:39 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT TUE JUL 22 2008

.SYNOPSIS...
A DECENT COLD FRONT FOR THIS TIME OF YEAR WILL CROSS THE OHIO
VALLEY AND MIDDLE ATLANTIC WEDNESDAY AND WEDNESDAY NIGHT. THE
BOUNDARY WILL SLOW DOWN SOMEWHAT AS IT APPROACHES SOUTHSIDE
VIRGINIA AND THE EAST COAST. A REINFORCING SHOT OF COOLER AND
DRIER AIR ARRIVES INTO NEXT WEEK...BEHIND ANOTHER COLD FRONT THIS
WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AREA REMAINS CONVECTION FREE ATTM IN THE WAKE OF THE EARLIER
OUTFLOW/PASSING MCS AND ONLY WEAK INSTABILITY GIVEN DELAY IN
INSOLATION. WITH THE ACTUAL COLD FRONT STILL IN THE OHIO VALLEY
WILL HAVE TO WAIT FOR ANOTHER IMPULSE TO RIDE UNDER THE UPPER TROF
THIS EVENING AND INTO WV BY MIDNIGHT. MODELS JUMP ON THIS FEATURE
AS WELL AS THE LEAD OUTFLOW AND IGNITE SHRA/TSRA OVER THE NW THIS
EVENING BEFORE DIMINISHING OVERNIGHT. STILL IFFY AS TO COVERAGE
WITH THIS S/W AND HOW FAR EAST ANY SHRA MIGHT MAKE IT. THUS ONLY
BOOSTING POPS SLIGHTLY TO LOW LIKELYS NW AND CHANCE TO SLIGHT POPS
ELSW THIS EVENING. NEXT ROUND OF SHRA LOOKS TO BE MORE ALIGNED
WITH THE ACTUAL COLD FRONT TO THE NW LATER TONIGHT WHICH SHOULD
ALLOW A DECREASE IN POPS OVERNIGHT. AGAIN WENT WITH A PERSISTENCE
LOW TEMP FORECAST MORE IN LINE WITH THE WARMER MET MOS.

UPPER TROF WILL FINALLY START TO PIVOT SE WED WITH THE COLD FRONT
SLIDING EAST POSSIBLY REACHING THE PIEDMONT LATE IN THE DAY.
HOWEVER MODEL TIMING WITH THE FRONT AND BAND OF PREFRONTAL DEEP RH
IN QUESTION BUT CRITICAL TO THE DEGREE OF POTENTIAL SEVERE. FOR
NOW WILL LEAN IN THE DIRECTION OF THE SLOWER MORE UNSTABLE GFS/CANADIAN
SOLNS BUT NOT AS AGGRESSIVE WITH THE CONVECTION. GIVEN MORE
HEATING...FORECAST ROABS SHOW INVERTED V TYPE PROFILE ESPCLY EAST
WHERE EXPECT MORE HEATING. OTRW WILL KEEP GOING LIKELY/CAT POPS
OVER THE WEST BY EARLY AFTERNOON...AND THEN EDGE HIGHER POPS EAST
TOWARD THE FOOTHILLS/PIEDMONT BY EVENING. SLOW MOVEMENT PER
UNIDIRECTIONAL FLOW ALSO SUPPORTS SOME HEAVY RAINFALL IF MULTICELL
TSRA CLUSTERS DEVELOP. HIGH TEMPS TRICKY PENDING TIMING OF
CLOUDS/SHRA SO PLAYED CLOSER TO THE COOLER MOS WITH 70S/LOW 80S
FAR WEST...AND 85-90 EAST FOR NOW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
WEDNESDAY COULD FEATURE STRNG TO SVR STORMS WITH ANOMALOUS UPPER
TROUGH AND COLD FRONT APPROACHING. THIS FRONTAL PASSAGE RESEMBLES
MORE OF A SPRING/FALL EVENT AS OPPOSED TO A SUMMERTIME EVENT.
SHWS/TSTMS SHOULD END QUICKLY BEHIND THE FRONT WED NIGHT WITH
SKIES CLEARING QUICKLY. THE NAM SEEMS TO BE SHOWING ITS BIAS BEING
TOO DEEP AND STRONG WITH VORT MAXES...PLUNGING THE MAIN WAVE MUCH
FARTHER SOUTH THAN THE GFS. WAS A LITTLE CONCERNED THAT ADDITIONAL
SHWS MAY DEVELOP BEHIND FRONT...BUT AIR IS LIKELY TOO DRY FOR THIS
TO OCCUR. WITH DEWPOINTS MIXING OUT THURS AFTERNOON...AND HIGH
PRESSURE OVERHEAD THURS NIGHT...MIN T COULD FALL TO OR BELOW
GUIDANCE MOST SPOTS. ALTHOUGH FRONT IS STRONG FOR THIS TIME OF
YEAR...IT MAY STALL OUT JUST CLOSE ENOUGH FOR A SHWS OR STORMS TO
DEVELOP IN THE EXTREME SE CWA THURS...BUT A BETTER CHC ON FRIDAY
WITH INSTABILITY AND H7 MOISTURE BUILDING BACK NORTH FOR THE SAME
AREA...ALTHOUGH THE OP GFS LIKELY IS OVERDONE WITH COVERAGE FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
UPPER TROUGH OVER THE EAST WILL SLOWLY DEEPEN AND STRENGTHEN OVER
THE NEXT SEVERAL DAYS...EVENTUALLY DISPLACING THE HEAT AND
HUMIDITY AT LEAST FROM THE NW HALF OF THE CWA BY EARLY NEXT WEEK.
WHILE THIS OCCURS...SHWS/TSTORMS SHOULD DEVELOP AHEAD OF IT THIS
WEEKEND. A PREFRONTAL TROUGH WILL PASS THROUGH ON SATURDAY
FIRST...WITH POSSIBLY MORE NUMEROUS SHOWERS AND STORMS ON SUNDAY
WHEN THE COLD FRONT CROSSES. ALTHOUGH MANY COLD FRONTS HAVE
PERISHED BEFORE CLEARING THE NC/VA BORDER...IF SOME OF THE LR
MODELS VERIFY IN REGARDS TO THE AMPLITUDE OF THE UPPER RIDGE
THROUGH SOUTH CENTRAL CANADA...THIS FRONT MAY ACTUALLY PASS FAR
ENOUGH SOUTH TO BRING A NICE STRING OF NORMAL OR SLIGHTLY BELOW
NORMAL TEMPS...AND DRY CONDITIONS FOR MUCH OF NEXT WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT WITH MVFR/IFR
IN CLOUDS AND RAIN. AREAS OF IFR/MVFR FOG ARE ALSO POSSIBLE ESPCLY
VALLEYS WHERE EARLIER RAINFALL OCCURRED. OTRW MAINLY VFR INTO
TONIGHT OUTSIDE CONVECTION. COLD FRONT DROPS IN FROM THE NW WEDNESDAY
WITH ONGOING SHRA/TSRA BAND OR QUICK REDEVELOPMENT OF CONVECTION
LIKELY TAKING PLACE FROM WEST TO EAST. MAY INCLUDE SOME PREVAILING
VSBY REDUCTION IN SE WVA IN THE MORNING OTRW RUNNING WITH CB
MENTION BY MIDDAY FAR WEST. ADDED THUNDERSTORMS AFTER 18Z FOR MOST
TAF LOCATIONS.

CONVECTION LIKELY TO LINGER INTO WED EVENING AS THE FRONT MOVES
THROUGH WITH DRYING CONDITIONS ON THU UNDER WEAK HIGH PRESSURE.
THIS SHOULD ALSO KEEP VFR CONDITIONS ONGOING INTO LATE WEEK BEFORE
ANOTHER COLD FRONT ARRIVES WITH ADDITIONAL SHOWERS AND STORMS BY
SAT OR SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RCS
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/KK
Hazardous weather outlook, Jul 22, 4:30 PM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT TUE JUL 22 2008

NCZ001>003-018>020-VAZ007-009>017-WVZ042>045-232030-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-
MONROE-GREENBRIER-
430 PM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH UNTIL 1100 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME
SEVERE IS DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS EVENING.

NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-232030-
STOKES-ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME
SEVERE IS DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS EVENING.

In the hours before

Special weather statement, Jul 22, 8:23 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT TUE JUL 22 2008

WVZ043-045-230100-
GREENBRIER WV-SUMMERS WV-
823 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS APPROACHING WESTERN SUMMERS AND WESTERN
GREENBRIER COUNTIES...

AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
SUMMERSVILLE TO 8 MILES NORTH OF CAMP CREEK...MOVING EAST AT 24 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...JUMPING BRANCH AT 835
PM EDT...BLUESTONE STATE PARK AT 840 PM EDT...SANDSTONE AND HINTON
AT 845 PM EDT...BLUESTONE DAM AT 850 PM EDT...AND QUINWOOD AT 900 PM
EDT.

WIND GUSTS TO 50 MPH...ALONG WITH SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Local storm report, Jul 22, 8:47 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             DALEVILLE               37.42N 79.92W
07/22/2008  M0.75 INCH       BOTETOURT          VA   PUBLIC

            STRONG GUSTY WINDS. HAIL FROM 830 PM TO 835 PM.

&&

CACCIAPAGLIA
Local storm report, Jul 22, 8:58 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             ALTAVISTA               37.12N 79.28W
07/22/2008  M0.88 INCH       CAMPBELL           VA   PUBLIC

&&

CACCIAPAGLIA
Local storm report, Jul 22, 9:10 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     4 S SPENCER             36.56N 80.02W
07/22/2008                   HENRY              VA   BROADCAST MEDIA

            BARN ROOF BLOWN ONTO 3561 VA/NC ROAD BLOCKING THE ROAD.

&&

CACCIAPAGLIA
Local storm report, Jul 22, 9:18 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     EDEN                    36.51N 79.74W
07/22/2008                   ROCKINGHAM         NC   PUBLIC

            NUMEROUS TREES DOWN ACROSS CITY 715 TO 730 PM.

&&

CACCIAPAGLIA
Local storm report, Jul 22, 9:23 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     KEELING                 36.72N 79.30W
07/22/2008                   PITTSYLVANIA       VA   PUBLIC

            ROOF BLOWN OFF GARAGE. NUMEROUS TREES DOWN ON LOOP ROAD.
            DAMAGING WINDS FROM 755 PM THROUGH 810 PM.

&&

CACCIAPAGLIA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:05 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt85 min
Jul 22, 8:18 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania57 min
Jul 22, 8:24 PM EDTSevere Thunderstorm WarningRNKAppomattox, Bedford, Campbell, Pittsylvania96 min
Jul 22, 8:31 PM EDTSevere Thunderstorm WarningRNKGiles74 min
Jul 22, 8:34 PM EDTSevere Thunderstorm WarningRNKAppomattox, Charlotte56 min
Jul 22, 8:40 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville65 min
Jul 22, 8:40 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville65 min
Jul 22, 9:01 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, Roanoke, City of Roanoke, City of Salem74 min
Jul 22, 9:26 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte51 min
Jul 22, 9:52 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, City of Covington50 min
Jul 22, 9:56 PM EDTSevere Thunderstorm WarningRNKBuckingham45 min
Jul 22, 10:23 PM EDTSevere Thunderstorm WarningRNKBath36 min
Jul 23, 2:51 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, City of Covington54 min
Jul 23, 2:59 PM EDTSevere Thunderstorm WarningRNKCraig, Giles61 min
Jul 23, 3:01 PM EDTSevere Thunderstorm WarningRNKBland, Floyd, Giles, Montgomery, Pulaski, City of Radford59 min
Jul 23, 3:32 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig58 min
Jul 23, 3:55 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Pulaski, Roanoke, City of Radford and 2 more65 min
Jul 23, 4:03 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke47 min
Jul 23, 4:11 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax48 min
Jul 23, 4:48 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke57 min
Jul 23, 4:56 PM EDTAreal Flood AdvisoryRNKBotetourt, Roanoke, City of Roanoke, City of Salem3 hr
Jul 23, 5:03 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick57 min
Jul 23, 5:32 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania58 min
Jul 23, 5:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg64 min
Jul 23, 5:50 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville55 min
Jul 23, 5:59 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania61 min
Jul 23, 6:39 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax66 min
Jul 23, 6:47 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax58 min
Jul 23, 6:55 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville65 min
Jul 23, 7:39 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax55 min
Jul 23, 7:46 PM EDTFlash Flood WarningRNKCharlotte5 hr

Nearby

Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.